Kava and the Liver

January 11, 2011, 2:05 am

★★½☆☆

Kava hepatotoxicity–A clinical review. Teschke R. Ann Hepatol July-Sept 2010;9:251-265.

Abstract

This article is called a “concise review”, but it is wordy and rambling and reads like a bad translation from the original German. (The author actually is from the Johann Wolfgang Goethe-University in Frankfurt.)  The goal of the study was to review the published data and clinical courses of patients with hepatotoxicity associated with the herbal sedative kava.  The requirements to make a diagnosis of hepatotoxicity from a drug or dietary supplement (DDS) include values of ALT and/or alkaline phosphatase (ALP) at least two times the upper limit of normal (ULN).  (Or at least the author claims — both references for this statement come from papers he himself wrote.)  The most specific criterion — recurrent hepatotoxicity occurring upon rechallenge with the drug or supplement — has only been documented in one case of kava-associated hepatic failure.  Patients with  liver disease attributed to kava tend to have a ratio of ALT:ALP > 5, indicating hepatocellular liver disease rather than obstruction.  The author concludes that hepatic injury secondary to kava occurs in the setting of overdose, prolonged treatment, and co-medication.

A minor but important take-home-point from this article is that when looking at possible drug-induced liver disease, other potential causes — such as autoimmune or viral hepatitis — must be carefully and completely ruled out.

Related post:  Kava-containing Mary Jane’s Relaxing Soda Called “Weed in a Bottle”

Comments are closed.